Neuro
Glasgow Coma Scale calculator
Score eye opening, verbal response, and motor response to get the Glasgow Coma Scale total (3–15), the documented E V M breakdown, and the mild/moderate/severe band — with the reasoning behind each component shown below. Free, no signup, runs in your browser.
Interactive calculator
Glasgow Coma Scale (GCS) calculator
Choose the best response observed for each of the three components — eye opening, verbal, and motor — to see the total (3–15), the documented breakdown, and the severity band. Select all three to compute a total.
Result
Select an eye, verbal, and motor response to see the total, the breakdown, and the severity band.
For education and practice only. The GCS is one input among many; airway, monitoring, and treatment decisions are clinical and follow institutional protocol.
How it works
Three components, one total
You score the best response observed in each category, then add the three together. Eye opening runs 1–4, verbal response 1–5, and motor response 1–6 — so the total ranges from 3 (worst) to 15 (best).
Eye opening (E) · 1–4
- 4 — Spontaneous
- 3 — To sound / speech
- 2 — To pressure / pain
- 1 — None
Verbal response (V) · 1–5
- 5 — Oriented
- 4 — Confused
- 3 — Inappropriate words
- 2 — Incomprehensible sounds
- 1 — None
Motor response (M) · 1–6
- 6 — Obeys commands
- 5 — Localizes to pain
- 4 — Normal flexion / withdraws
- 3 — Abnormal flexion (decorticate)
- 2 — Extension (decerebrate)
- 1 — None
13–15 · Mild
9–12 · Moderate
3–8 · Severe
A GCS of 8 or less is commonly cited as the threshold at which airway protection / intubation is considered (the “GCS 8 = intubate” mnemonic). It is a widely taught reference point, not a rigid rule — the decision is clinical.
Worked example
Scoring a GCS, step by step
The patient
A patient opens their eyes to pressure (E2), makes incomprehensible sounds (V2), and shows abnormal flexion / decorticate posturing (M3). What is the GCS?
The setup
- 1. Eye opening to pressure = E2.
- 2. Incomprehensible sounds = V2.
- 3. Abnormal flexion (decorticate) = M3.
- 4. Add: E2 + V2 + M3 = 7.
Answer: GCS 7 (E2 V2 M3).
Reading the result
A total of 7 falls in the Severe (3–8) band and is at or below the commonly cited GCS ≤ 8 airway threshold, so airway protection would be considered as part of the overall clinical picture.
Note the documentation convention: report the breakdown, e.g. “GCS 7 (E2 V2 M3)”, not just the number — the components (especially motor) carry information the sum hides.
Select E2, V2, and M3 in the calculator above to see this exact total, breakdown, and band returned.
Common questions
The Glasgow Coma Scale, explained
The Glasgow Coma Scale (GCS) is a standardized way to describe a person's level of consciousness after brain injury or acute illness. It scores three observed responses — eye opening, verbal response, and motor response — and sums them to a total between 3 (deepest unresponsiveness) and 15 (fully awake and oriented). It is used to communicate neurologic status and to track change over time.
Eye opening (E) is scored 1–4: 4 spontaneous, 3 to sound/speech, 2 to pressure/pain, 1 none. Verbal response (V) is scored 1–5: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor response (M) is scored 1–6: 6 obeys commands, 5 localizes to pain, 4 normal flexion/withdraws, 3 abnormal flexion (decorticate), 2 extension (decerebrate), 1 none. The three add up to the total.
A commonly cited grouping is 13–15 mild, 9–12 moderate, and 3–8 severe. These bands help describe severity in shorthand, but they are a rough guide — the trend in a patient's score and the full neurologic picture matter more than which band a single number falls in.
A GCS of 8 or less is commonly cited as the point at which airway protection is considered, often summarized by the mnemonic 'GCS 8 = intubate.' This is a widely taught reference point, not a rigid rule — the decision to protect an airway is clinical and depends on the whole presentation, trajectory, and local protocol.
The same total can come from very different combinations, and the individual components carry information the sum hides — the motor score in particular is prognostically important. Convention is to report the breakdown, for example 'GCS 7 (E2 V2 M3)', so the reader sees exactly which responses were observed rather than only the number.
It is shorthand for the three GCS components and their individual scores: E2 (eye opening to pressure/pain), V2 (incomprehensible sounds), and M3 (abnormal flexion/decorticate posturing). Adding the numbers gives the total — E2 + V2 + M3 = GCS 7. Reporting it this way, rather than just '7', tells the reader exactly which response was observed in each category.
Some patients cannot be fully scored. An intubated person cannot be verbally scored, so the verbal component is often noted as 'VT' (V-tube) rather than a number. Factors such as sedation, intoxication, language barriers, or facial/eye injury can also affect scoring. The GCS is one input alongside pupils, focal findings, and vital signs — not a stand-alone diagnosis.
Keep building the neuro picture
From a GCS score to the whole assessment
The GCS is one piece of a neuro assessment. Practice medical-surgical questions, work through the study guides, or explore the other free calculators to keep sharpening your assessment skills.
This calculator and all study material on this site are provided for practice and study only. The GCS ≤ 8 airway point is a commonly cited teaching reference, not a directive.
More free tools
Related calculators
Reach for these alongside this one — the calculations that most often come up together on the wards and in practice questions.
Practice these — free questions
Apply it on real NCLEX-style questions
A calculator hands you the number; the exam makes you reach it under pressure and defend it. Drill Medical-Surgical questions that put this calculation inside a realistic clinical scenario — each one with a written rationale, so you learn why the answer is right, not just what it is. That explained-rationale practice is what sets us apart from a bare calculator.
Free · no spam
Get a free high-yield NCLEX question every week
One carefully written practice question plus a short study tip, emailed weekly. Unsubscribe anytime — we never share your address.